Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 264, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2016, 7:46 PM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 5, 2016, 8:04 PM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:48 PM CDT | HAIL 1 | 1 Ne Stratton Ne, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2408 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
316
WUUS53 KGLD 060046
SVRGLD
KSC153-NEC087-060130-
/O.NEW.KGLD.SV.W.0264.160706T0046Z-160706T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RAWLINS COUNTY IN NORTHWESTERN KANSAS...
WESTERN HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 830 PM CDT
* AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STRATTON...OR 11 MILES WEST OF TRENTON...MOVING SOUTHEAST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TRENTON...PALISADE AND STRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10088 3999 10129 4029 10133 4032 10132
4035 10119 4035 10110
TIME...MOT...LOC 0046Z 317DEG 10KT 4013 10122
HAIL...1.00IN
WIND...60MPH
$$
JRM1 follow-up statement
494
WWUS53 KGLD 060104
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM CDT TUE JUL 5 2016
KSC153-NEC087-060114-
/O.CAN.KGLD.SV.W.0264.000000T0000Z-160706T0130Z/
RAWLINS KS-HITCHCOCK NE-
804 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RAWLINS AND
WESTERN HITCHCOCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 4000 10088 3999 10129 4029 10133 4032 10132
4035 10119 4035 10110
TIME...MOT...LOC 0101Z 317DEG 10KT 4009 10117
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:45 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 5, 6:45 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 545 PM MDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 208 PM MDT Tue Jul 5 2016 An upper level disturbance and cool front move into the area from the northwest later this afternoon, exiting the area around/shortly after midnight. Showers and thunderstorms will be possible across much of the area with the greatest coverage from Trenton to Hill City east. A few storms may become severe with large hail and damaging winds. Low temperatures in the mid 50s to low 60s in far eastern Colorado, low to mid 60s elsewhere. For Tuesday may see some morning cirrus come in from the southwest otherwise clear. During the late morning through afternoon hours southwest winds across the western 1/2 of the area converge with southeast winds across the eastern 1/4 of the area. Moisture in the 700-300mb layer and modest instability generate showers and thunderstorms along this sfc convergence boundary. A few storms may become severe once again. High temperatures about 5f hotter across the western 1/2 of the area with mid 90s to around 100. For the eastern 1/4 of the area a little more difficult as slightly cooler air and a southeasterly wind may hamper full mixing potential. Currently have highs in the mid 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 208 PM MDT Tue Jul 5 2016 There will be some chances for rainfall Wednesday evening east of the dry line over the northeast quadrant of the area ahead of the advancing upper level short wave trough. However the mixed layer CINH values are still very high which will greatly limit storm coverage despite healthy mixed layer CAPE values. If storms are able to break the cap during the afternoon they will continue into Wednesday evening and will likely be severe. Any storms that develop will be northeast of the Tri-State Area by midnight. Thursday a cold front will move through the area in the morning. Due to the dry environment over the west half of the Tri-State Area behind the dry line and the stable environment east of the dry line along with a fairly broad upper level short wave trough overhead, am not anticipating any storms developing as the front moves through. Highs on Thursday will greatly depend on how much of the cooler air moves in behind the front during the. Most model data has the cooler air mass moving in with the front which supports cooler highs than Wednesday. However if the bulk of the cooler air mass does not move in until Thursday evening highs will not be as cool. Thursday night will be dry as laminar northwest upper level flow moves over the Tri-State Area behind the trough axis. Friday through Tuesday there will be a low chances for rainfall through this period of the forecast. Friday afternoon isolated storms may develop along the frontal boundary across the southern and western part of the area as an upper level short wave trough ahead of the ridge axis moves across it. The highest chances for rainfall for this part of the forecast will be Friday night as the short wave trough continues to move across the area. With the shortwave trough so close to the ridge axis and the trough following the moisture axis, the higher rainfall chances may be the result of the models forecasting an MCS. Am not too confident with this scenario this far out but certainly bares watching. The upper level ridge axis will move across the Tri-State Area Saturday. Behind the ridge axis a weak short wave trough will accompany the warm front east across the area from the southwest. Storms could develop over the far eastern part of the area in the afternoon before the front moves east of the area. A fairly compact upper level short wave trough moves through the Tri- State Area Saturday night. However soundings do now look very supportive of elevated storms developing during the night, but would not be surprised if a few storms do form as the short wave trough moves through. Sunday/Sunday night an upper trough will deepen over the Great Basin. Ahead of this low a smaller scale short wave trough will move across the area. However the dry environment will prevent any storms from forming as the upper level short wave trough moves through. Monday/Monday night a series of upper level short wave troughs will move across the Tri-State Area from the southwest as the main trough over the Great Basin moves east along the Canadian border toward the Northern Plains Ahead of the trough a cold front will move onto the plains and through the Tri-State Area on Monday. Expect a line of storms to develop along the front in the afternoon and last into the night. Despite the front moving east of the area by early evening, storm activity may continue into the evening as a short wave trough moves overhead. Tuesday another short wave trough may move through bringing some low chances for rainfall to the eastern part of the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 545 PM MDT Tue Jul 5 2016 KGLD: VFR through the period. Widely scattered shra/tsra in eastern Colorado will move close to terminal between 01Z and 03Z with cigs at FL100. Gust front associated with convection expected at KGLD around 01Z with gusts to 40 mph. For remainder of tonight into Wednesday, light and variable winds overnight trending toward S-SW at 10-15 kts Wednesday morning. KMCK: VFR through the period. Scattered shra/tsra with cigs at FL050 will move close to terminal after about 0130Z and continue to around 0330Z. Gust front with convection will potentially produce wind gusts to 40 mph. Otherwise variable winds overnight into Wednesday. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DDT LONG TERM...JTL AVIATION...DLF
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUL 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE JUL 5 2016 /1140 AM CDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA COLORADO TO SHARON SPRINGS AND LEOTI KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS THE SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 5, 4:20 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 420 PM CDT TUE JUL 5 2016 KSZ003-NEZ081-052130- DECATUR KS-RED WILLOW NE- 420 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 430 PM CDT... AT 420 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF WILSONVILLE TO 6 MILES SOUTHWEST OF DANBURY. MOVEMENT WAS EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DANBURY...LEBANON AND CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3994 10019 3995 10071 4004 10066 4030 10020 TIME...MOT...LOC 2120Z 259DEG 31KT 4012 10017 3997 10050 JRM
Special weather statement, Jul 5, 4:40 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT TUE JUL 5 2016
COZ090-052200-
YUMA COUNTY CO-
340 PM MDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF LONE STAR...OR 11 MILES NORTHWEST OF YUMA...MOVING
EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
LAT...LON 4042 10257 4015 10256 4015 10280 4035 10279
4035 10278 4043 10278
TIME...MOT...LOC 2140Z 261DEG 26KT 4026 10285
JRMLocal storm report, Jul 5, 6:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 ENE OBERLIN 39.83N 100.51W
07/05/2016 E0.88 INCH DECATUR KS TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Jul 5, 6:29 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT TUE JUL 5 2016
COZ090-052345-
YUMA COUNTY CO-
529 PM MDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
545 PM MDT...
AT 529 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF BONNY RESERVOIR...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 217 AND 232.
LAT...LON 3991 10205 3978 10205 3966 10206 3975 10238
3993 10234
TIME...MOT...LOC 2329Z 279DEG 22KT 3983 10228
JRMSpecial weather statement, Jul 5, 6:34 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 634 PM CDT TUE JUL 5 2016 KSZ004-060000- NORTON KS- 634 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORTON COUNTY UNTIL 700 PM CDT... AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF NORTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTON AND REAGER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3969 9980 3979 10017 4000 10018 4000 9972 TIME...MOT...LOC 2334Z 279DEG 22KT 3986 10001 JRM
Local storm report, Jul 5, 7:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 6 WNW LEOVILLE 39.62N 100.55W
07/05/2016 E1.75 INCH DECATUR KS TRAINED SPOTTER
LARGE AMOUNT OF HAIL COVERING THE ROAD. MOSTLY GOLF BALLS
AND QUARTERS.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 38 min |
| Jul 5, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 19 min |
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Jul 5, 8:20 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 40 min |
| Jul 5, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 47 min |
| Jul 5, 8:49 PM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| Jul 5, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
| Jul 5, 8:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 5, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 40 min |
| Jul 5, 9:08 PM CDT | Special Weather Statement | GLD | Thomas | 22 min |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 51 min |
| Jul 5, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 47 min |
| Jul 5, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 37 min |
| Jul 6, 1:08 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| Jul 6, 2:57 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
| Jul 6, 3:59 AM CDT | Special Weather Statement | GLD | Wallace | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.